Differential Risk of Peptic Ulcer Among Users of Antidepressants Combined With Nonsteroidal Anti-inflammatory Drugs
Selective serotonin reuptake inhibitors (SSRIs) have been reported to have an increased risk of gastrointestinal adverse events, and the risk may be further increased by combined use of nonsteroidal anti-inflammatory drugs (NSAIDs). However, little has been known about the risk of peptic ulcer associated with other classes of antidepressants or individual antidepressants combined with NSAIDs.Methods
We conducted a retrospective cohort study to define the risk of peptic ulcer associated with combined use of antidepressants and NSAIDs, as compared with use of antidepressants alone. Using the Korean Health Insurance Review and Assessment Service database, we identified a total of 1,127,622 patients who began receiving antidepressants between 2009 and 2012. Propensity-based matching and Cox proportional hazards models were used to compare the risk of peptic ulcer between antidepressant users with NSAIDs and those without NSAIDs matched in a 1:1 ratio, for a total of 768,850 patients.Results
The risk of peptic ulcer did not increase with combined use of overall antidepressants and NSAIDs, as compared with antidepressant use alone (hazard ratio [HR], 1.02; 95% confidence interval [CI], 0.99–1.06). A slightly increased risk was observed for combined use of NSAIDs with tricyclic antidepressants (HR, 1.15; 95% CI, 1.09–1.21) and with SSRIs (HR, 1.08; 95% CI, 1.01–1.16).Conclusion
We found that although concomitant use of NSAIDs and antidepressants was not associated with an increased risk of peptic ulcer for antidepressants in general, it was so for some specific classes including tricyclic antidepressants and SSRIs. However, we cannot rule out the possibility that the increased risk was solely due to NSAID use.